new to epilepsy treatment
Your choice whether to take medication or not will depend on your situation. To help you make a decision the following things may be useful.
- Understanding your condition and how it affects you.
- Understanding what treatment is being suggested and why.
- Understanding how this treatment might affect your life as well as your epilepsy.
- Having enough information to make a decision about what you want to do and being able to discuss this with your specialist.
- Having an agreed treatment plan, and being able to follow it.
To help you decide about taking medication, for you or your child, it can be important to be aware of and think through the benefits and risks of taking, or not taking, AEDs. This may depend on how your seizures affect you and how often they happen.
The benefits of taking AEDs might include:
- reducing or stopping your seizures so that they won’t interfere with your day-to-day life;
- reducing the chance of accidents and injury caused by seizures; and
- reducing your worry that you will have a seizure.
The benefits of not taking AEDs might include:
- no need to remember to take AEDs; and
- no side effects from AEDs.
The risks of taking AEDs might include:
- having side effects; and
- needing to remember to take medication regularly.
The risks of not taking AEDs might include:
- continuing to have seizures;
- the risk of accidents and injury from having seizures;
- the worry about having seizures.
These things may or may not apply to you, so you might like to think about what is important to you.
I have a major depressive disorder secondary to temporal lobe epilepsy. Taking the medication has made my life ‘liveable’ again.
Individual with epilepsy
If you need more information in order to make a decision or you want to talk this through with someone you can ask your specialist, epilepsy specialist nurse or GP. Having the right information and support can help you to make fully-informed and meaningful decisions about managing your condition. Whatever decision you make you can talk this through with your, or your child’s, specialist if you have any questions or concerns.
My GP and neurologist have been brilliant and I feel they have given me enough information.
Individual with epilepsy
You can also talk it through with our epilepsy helpline.
If it is your child who has epilepsy you might like to involve them in making decisions about taking medication. This may depend on their age but encouraging older children to get involved in managing their medication might help them to feel more in control of their condition.
I would rather be seizure free than experiment with other drugs which may compromise the control that’s been achieved.
Individual with epilepsy
How serious can the risks be?
For most people with epilepsy seizures last for a short time and stop of their own accord (without needing medical treatment). Although there is a risk of accident and injury seizures themselves do not usually cause any lasting harm. However, for some people their seizures can cause serious harm.
Status epilepticus (or ‘status’) is where seizures continue without stopping, or a series of seizures happen without the person recovering in between, for 30 minutes. This can happen with any seizure type. When status happens in a tonic clonic (convulsive) seizure this is life-threatening and needs urgent treatment with medication. When a convulsive seizure lasts over 30 minutes it can affect the person’s oxygen levels and blood pressure, their heart and lungs. This can cause permanent brain damage and can be fatal. For this reason it is important to seek medical help if a seizure is prolonged or repeated.
When someone has a prolonged seizure (lasting five minutes, or two minutes longer than their seizures normally last) there is a risk of status happening. The person needs to be given emergency medication to stop the seizure. The two emergency medications used to prevent status in the community (not in hospital) are midazolam and diazepam. Buccal midazolam is given into the buccal cavity (the side of the mouth between the cheek and the gum). Rectal diazepam is given rectally (into the bottom). Both these drugs are sedatives, which have a calming effect on the brain and can stop a seizure. Although it is rare, these emergency drugs can cause breathing difficulties so the person must be closely watched until they have fully recovered.
For people who have had status their doctor may prescribe midazolam or diazepam so that a carer can give it to them. Specialist training is needed to give emergency medication. It is also important that everyone who is prescribed emergency medication has a written plan (or protocol) for being given it.
Seizures that last longer than usual, or an increased number of seizures, often happen before an episode of status. For some people, missing doses of AEDs can cause status.
On rare occasions people die suddenly for no clear reason. When this happens to someone with epilepsy it may be called sudden unexpected death in epilepsy (or ‘SUDEP’). SUDEP is when a person with epilepsy dies and no other cause of death can be found. SUDEP usually happens when the person is asleep and so it is hard to know why it has happened but it is thought to be related to having a seizure and the person stops breathing or their heart stops.
The number of people who die from SUDEP is around 500 per year in the UK. There are over half a million people with epilepsy in the UK so the numbers are relatively low. But these figures do not show the risk of SUDEP for an individual because an individual’s level of risk will depend on how their epilepsy affects them. As SUDEP is thought to be related to having seizures a key way to reduce the risk is to try to get the best seizure control possible. This is usually through taking AEDs.
Although they are rare, status and SUDEP can be very worrying to think about. But, by being aware of these risks and whether they apply to you, you can make an informed decision about managing your epilepsy. You can talk to your specialist about this or you might like to call our confidential helpline.